Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 9, NWS Louisville, KY

March 12, 2020Adair County, Casey County, Kentucky

NWS Louisville, KY issued this flash flood warning at Mar 12, 2020, 7:20 PM CDT for Adair County, Casey County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2020, 7:20 PM CDT (00:20 UTC)
Expired
Mar 12, 2020, 10:15 PM CDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

Counties Adair County, KY, Casey County, KY

The radar

The Louisville radar (KLVX), 117 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 550 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
550 m²/s²
0-3 km storm-relative helicity
879 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

702 
WGUS53 KLMK 130020
FFWLMK
KYC001-045-130315-
/O.NEW.KLMK.FF.W.0009.200313T0020Z-200313T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
820 PM EDT Thu Mar 12 2020

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Casey County in central Kentucky...
  Northeastern Adair County in south central Kentucky...

* Until 1115 PM EDT/1015 PM CDT/.

* At 819 PM EDT/719 PM CDT/, Doppler radar indicated thunderstorms
  producing heavy rain across the warned area. Flash flooding is
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Liberty, Christine, Lawhorn Hill, Windsor, Absher, Teddy, Gilpin,
  Walltown, Coburg, and Lanhamtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding. Turn around, don't drown!

&&

LAT...LON 3711 8497 3719 8504 3711 8510 3717 8538
      3726 8527 3727 8519 3731 8519 3732 8516
      3738 8513 3740 8510 3734 8472 3733 8471
      3730 8471 3729 8472 3724 8472 3711 8492
      3710 8495

FLASH FLOOD...RADAR INDICATED

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 12, 6:57 PM CDT, 23 minutes earlier.

Area forecast discussion, Mar 12, 6:57 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
757 PM EDT Thu Mar 12 2020

...Forecast Update Below...

.Mesoscale Update...
Issued at 607 PM EDT Thu Mar 12 2020

Current satellite a vast cirrus shield over most of southern Indiana
and Kentucky with clearing over the far SW corner of KY. ASOS and
Mesonet observations show temperatures ranging from low to mid 60s
with dew points in the low 60s.

BNA sounding at 18Z showed a cap at 925mb. But airmass recovery is
taking place after initial showers and storms passed through.
Aforementioned clearing in SW KY will only aid in low level
destabilization.

Potential for tornadic development continues as latest RAP data
shows low LCLs coincident with 0-3km bulk shear values >45kts and
SBCAPE values between 500-1000 J/kg. SW winds will continue to
advect warm air into the area behind the warm front, which will also
help to destabilize the lower atmosphere.

Upper dynamics also continue to suggest ongoing chances for severe
weather as the low and mid level jets continue to edge eastward
toward the Ohio Valley, resulting in upper level divergence and
increased upward vertical motion.

SPC has extended the tornado watch to include our southeastern
counties of Larue, Marion, Boyle, Lincoln, Green, Taylor, Casey,
Metcalfe, Adair, Russel, Monroe, Cumberland, and Clinton.

Flash Flood Watch looks to be in good shape as radar shows a vast
area of moderate to heavy showers across the watch area.

&&

.Forecast Update...
Issued at 753 PM EDT Thu Mar 12 2020

Radar showing strong storms still in progress across south central
KY with several severe storm warnings in place. Reports of rotation,
hail, and flooding are coming in. Mesoanalysis continues to show a
favorable environment severe weather, especially for the supercells
moving through Warren, Edmonson, Metcalfe, Taylor and Casey
counties. The line of storms extending NE-SW from Hardin to Ohio
counties doesn't look as impressive as it moves into an airmass
cooled by the previously mentioned storms. But warm, moist SW flow
continues to potentially destabilize the lower levels of the
atmosphere so will continue to keep a close eye on this feature.
Flash flooding also continues to be an issue, especially across our
south central KY counties. Current forecast looks good. Have
refreshed near term grids to match regional obs.

Issued at 520 PM EDT Thu Mar 12 2020

Current radar showing strong storms entering into our western
counties with moderate to heavy rain overspreading much of
southern Indiana and central Kentucky. Flash flood watch placement
looks good. A warning was just issued for a supercell in Butler
County that has exhibited rotation aloft as well MARC signature,
indicative of large hail and damaging winds. Another warning was
recently issued for a cell moving across Simpson, southern Warren,
and Allen counties. Airmass recovery behind the initial wave of
showers and storms is slowly occurring, though 18Z sounding out
of BNA showed a cap at around 925mb that could certainly keep most
convection elevated and lessen the tornado risk. But SPC
mesoanalysis continues to suggest increased instability edging
northward into southern Kentucky coincident with high values of
low level CAPE and shear. Currently collaborating with SPC on a
potential extension of the tornado watch. Current forecast on
track with only near term grids refreshed. Mesoanalysis discussion
is forthcoming.

&&

.Short Term...(This evening through Friday)
Issued at 300 PM EDT Thu Mar 12 2020

Overview...A shortwave trough swinging through a closed 5H low over
Lake Winnipeg will continue to trek eastward to the southern tip of
Hudson Bay by Friday evening. An associated cold front, currently
lying across IA/MO, will continue to sweep eastward bringing
scattered storms to southern Indiana and central Kentucky this
afternoon through tonight. Some storms may be severe with all modes
of severe weather on the table including damaging winds, hail,
tornadoes and localized flash flooding. Storms should begin to wane
by around midnight with rain shutting off by early morning Friday as
the 850mb LLJ pushes east of our area. Brief surface high pressure
and weak upper level ridging will fill behind the departing front
with Friday beginning mostly cloudy and becoming partly sunny by
afternoon, mainly across the northern half of our CWA. A cloudy
start will see min temps in the low 40s across southern Indiana with
a warming gradient southward to the low 50s across our southern KY
counties. Winds will strengthen as the cold front approaches with
surface winds from the SW gusting into the 25-30 mph range,
especially across our southern counties. Winds will veer NW behind
the front and begin to diminish by late Friday morning/early
afternoon.

Severe Weather Potential...Currently, SPC has issued a Tornado Watch
for roughly the western third of our CWA as a strengthening cluster
of storms moves out of central MO and into S IL. Current radar also
shows discrete thunderstorms moving into our western counties to
include Ohio and Hancock counties. Our area will sit within the exit
region of a pair of strong mid level jets, one over MO (~65KT) and
another larger one over NE (~80KT), responding to a strengthening
upper level jet (+140KT). This will create deep layer shear
conducive for supercell development coincident with abundant
buoyancy, especially across our southern counties. With rotating
cells and strong updrafts, large hail will be a possibility.
Upstream reports of 0.75" hail have already been reported across
western KY. Low LCLs, steep low level lapse rates, high values of 0-
3km CAPE, and looping hodographs all continue to support the chance
of seeing isolated tornadoes with the strongest storms. An eastward
extension of the Tornado Watch is likely.

Flash Flood Potential...Hi-res guidance shows a series of
thunderstorms and heavy showers moving through central KY and
portions of southern Indiana as a warm front moves north through the
area, within the warm sector ahead of the cold front, and along the
actual cold front. Therefore, a Flash Flood Watch has been issued
for the aforementioned area of concern valid through late tonight.

.Long Term...(Friday night through Thursday)
Issued at 145 PM EDT Thu Mar 12 2020

Will keep discussion short, given near term concerns.  Stalled
frontal boundary will bring rain chances into the region again
Saturday. Orientation of it looks to be a prolonged period of steady
rains...so depending on how our rain swaths look today, we may have
ponding issues during the day. We could have some lingering light
rains/drizzle into Sunday morning, especially southern KY. Rest of
the week will continue with rain chances, though individual periods
are difficult to peg...all depending on how far south a stalling
front gets. NBM seems more in line with what we were thinking
yesterday. Those NBM runs had 3 days straight of likely rain
chances, whereas this run does try to incorporate a little more
uncertainty.

&&

.Aviation...(00Z TAF Issuance)
Issued at 735 PM EDT Thu Mar 12 2020

Widespread moderate rain currently pushing across central KY, with
some strong to severe thunderstorms moving through south-central KY.
For the most part, MVFR conditions are prevailing across the region.
Seeing the occasional lifting to VFR due to some breaks in the
clouds. Also seeing occasional lowering to IFR, mostly due to
lower vsbys in heavier rain. Will continue to see showers and
storms push across the area for a few more hours, with rain
expected to exit to the east by 07Z and then skies clearing to VFR
by Friday morning.

Breezy southerly winds will veer to the west tonight and then to the
northwest by early Friday morning as a cold front sweeps through.
Sustained wind speeds will begin to increase to 10-15kts after 00Z,
and then gradually decrease to 10kts by tomorrow mid-morning. This
evening and into the overnight hours, wind gusts of 20-25 kts will
be possible as the front pushes through.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch until 2 AM EDT /1 AM CDT/ Friday for INZ076-
     077-083-084-089>092.

KY...Flash Flood Watch until 2 AM EDT /1 AM CDT/ Friday for
     KYZ023>043-045>049-053>057.

&&

Mesoscale...CG
Update...CG
Short Term...CG
Long Term...RJS
Aviation...JML
Hazardous weather outlook, Mar 12, 11:13 AM CDT, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1213 PM EDT Thu Mar 12 2020

INZ076-077-083-084-089>092-KYZ023>043-045>049-053>057-131615-
Orange-Washington-Dubois-Crawford-Perry-Harrison-Floyd-Clark-Hancock-
Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Jefferson-Oldham-
Trimble-Henry-Shelby-Franklin-Scott-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-
Including the cities of Paoli, Salem, Jasper, English, Tell City,
Corydon, New Albany, Jeffersonville, Lewisport, Hawesville,
Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown,
Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle,
Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville,
Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown,
Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville,
Lebanon, Danville, Lancaster, and Richmond
1213 PM EDT Thu Mar 12 2020 /1113 AM CDT Thu Mar 12 2020/

...FLASH FLOOD WATCH IN EFFECT FROM 5 PM EDT /4 PM CDT/ THIS
AFTERNOON THROUGH LATE TONIGHT...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are likely this afternoon and evening in advance of a
cold frontal passage. Scattered severe storms are expected. These
storms will be capable of tornadoes, damaging winds, and large hail.
Possible training storms with heavy rain are also capable of
producing flash flooding. The most likely time frame for severe
weather is 4 PM EDT to Midnight EDT.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should activate this afternoon and evening, especially after
3 PM EDT. Relay any severe weather to the National Weather Service in
Louisville.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

KYZ061>067-070>078-081-082-131615-
Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson-
Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
1213 PM EDT Thu Mar 12 2020 /1113 AM CDT Thu Mar 12 2020/

This hazardous weather outlook is for portions of south central
Kentucky.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are likely this afternoon and evening in advance of a
cold frontal passage. Scattered severe storms are expected. These
storms will be capable of tornadoes, damaging winds, large hail, and
locally heavy rainfall. The most likely time frame for severe
weather is 3 PM EDT to Midnight EDT.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should activate this afternoon and evening, especially after
3 PM EDT. Relay any severe weather to the National Weather Service in
Louisville.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

INZ078-079-131615-
Scott-Jefferson-
Including the cities of Scottsburg and Madison
1213 PM EDT Thu Mar 12 2020

This hazardous weather outlook is for portions of south central
Indiana.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are likely this afternoon and evening in advance of a
cold frontal passage. Scattered severe storms are expected. These
storms will be capable of tornadoes, damaging winds, large hail, and
locally heavy rainfall. The most likely time frame for severe
weather is 6 PM EDT to Midnight EDT.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should activate this afternoon and evening, especially after
3 PM EDT. Relay any severe weather to the National Weather Service in
Louisville.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

CG/RJS

In the hours before

Local storm report, Mar 12, 6:23 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
723 PM EDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             4 SE DUNBAR             37.14N 86.72W
03/12/2020  E1.50 INCH       BUTLER             KY   PUBLIC

&&

BTN
Special weather statement, Mar 12, 6:40 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Louisville KY
640 PM CDT Thu Mar 12 2020

KYZ076-077-130015-
Metcalfe-Adair-
640 PM CDT Thu Mar 12 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL METCALFE AND
SOUTHWESTERN ADAIR COUNTIES...

At 639 PM CDT, a strong thunderstorm was located near Edmonton,
moving east at 50 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Columbia, Edmonton, Pickett, Portland, Gadberry, Node, Bliss, Knob
Lick, Fairplay and Savoyard.

LAT...LON 3707 8576 3711 8576 3711 8577 3712 8577
      3714 8565 3712 8563 3712 8560 3711 8552
      3716 8539 3718 8537 3719 8527 3696 8522
      3695 8575
TIME...MOT...LOC 2339Z 265DEG 42KT 3705 8564

DM
Local storm report, Mar 12, 6:42 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
742 PM EDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     ALLENDALE               37.37N 85.58W
03/12/2020                   GREEN              KY   EMERGENCY MNGR

            EM REPORTS SMALL METAL SHED DESTROYED.

&&

BTN
Local storm report, Mar 12, 6:51 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
751 PM EDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FLASH FLOOD      1 N TONNIEVILLE         37.61N 85.80W
03/12/2020                   HARDIN             KY   EMERGENCY MNGR

            KYTC MAINTENANCE SUPERVISOR IN GREEN CO.
            REPORTS WATER OVER KY 61 AND ITS BLOCKED
            NEAR THE LARUE COUNTY LINE... CONSIDERABLE
            DEBRIS ALSO ON THE ROAD FROM WASHOUT...

&&

BTN
Local storm report, Mar 12, 6:54 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
754 PM EDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             2 N HAYS                37.06N 86.14W
03/12/2020  E1.00 INCH       WARREN             KY   PUBLIC

&&

BTN
Local storm report, Mar 12, 6:57 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
757 PM EDT THU MAR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             6 WSW RHODA             37.11N 86.32W
03/12/2020  E1.00 INCH       WARREN             KY   PUBLIC

&&

BTN

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 7:13 PM CDTSevere Thunderstorm WarningLMKButler, Edmonson, Grayson47 min
Mar 12, 7:21 PM CDTSpecial Weather StatementLMKCasey39 min
Mar 12, 7:23 PM CDTFlash Flood WarningLMKAdair, Cumberland, Green, Metcalfe3 hr
Mar 12, 7:25 PM CDTSevere Thunderstorm WarningLMKAdair, Cumberland, Metcalfe50 min
Mar 12, 7:30 PM CDTAreal Flood AdvisoryLMKBourbon, Clark, Nicholas2 hr
Mar 12, 7:39 PM CDTSpecial Weather StatementLMKLogan, Simpson, Warren36 min
Mar 12, 7:48 PM CDTFlash Flood WarningLMKClinton, Russell3 hr
Mar 12, 7:48 PM CDTSevere Thunderstorm WarningLMKBarren, Hart27 min
Mar 12, 8:04 PM CDTSevere Thunderstorm WarningLMKClinton, Russell26 min
Mar 12, 8:10 PM CDTSpecial Weather StatementLMKMetcalfe35 min
Mar 12, 8:18 PM CDTSpecial Weather StatementLMKAllen27 min
Mar 12, 8:41 PM CDTSpecial Weather StatementLMKBarren, Metcalfe34 min
Mar 12, 9:07 PM CDTSpecial Weather StatementLMKMonroe38 min
Mar 12, 9:14 PM CDTAreal Flood WarningLMKBarren, Edmonson6 hr
Mar 12, 10:16 PM CDTAreal Flood WarningLMKAdair, Clinton, Cumberland, Metcalfe, Russell6 hr
Mar 12, 10:43 PM CDTSpecial Weather StatementLMKAnderson17 min
Mar 13, 7:24 AM CDTRiver Flood WarningLMKButler, Warren3 days
Mar 13, 10:23 AM CDTRiver Flood WarningLMKButler, Muhlenberg, Ohio4 days

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.